Jump to content


Photo

Nuvigil And Rashes


  • Please log in to reply
6 replies to this topic

#1 vesper

vesper

    Member

  • Members
  • 7 posts

Posted 05 March 2013 - 09:44 AM

Hi, this is my first post. I was diagnosed with narcolepsy through MSLT less than a week ago (went into REM during all of my naps). I was prescribed nuvigil, 75mg for 4 days to 150 mg for 5 days to 250 mg. I really liked 75 mg. I didn't have any noticeable side effects and finally experienced what it's like to not be sleepy. I went the whole day without even needing to take a nap! On the last day of 75 mg I did however get irresistibly tired (probably really do need to allow myself to take naps), so I was ready to try 150 mg the next day. I started 150 mg yesterday and it was just bizarre. I had pretty bad dry mouth, my teeth were really annoying (like, the feeling of my teeth in my mouth...), and my thumb went numb. It's winter so my hands are pretty dry, but they were especially dry yesterday. When I washed my faced before bed my hands became really inflamed. My knuckles and joints were bright red and the red kind of spread and dissipated down my hand, it felt warm, and became inflamed again when I put on lotion. Waking up this morning, it's gone for the most part? My knuckles are still red, but otherwise everything seems okay. I took 75 mg today because I've read that rashes on nuvigil can be a dose-dependent side effect. I really don't want to stop taking nuvigil at this point - a) now that I know what it's like to not be tired all the time I don't want to go back, b ) ruling out nuvigil gets me closer to adderall, which I am not open to trying right now. 

 

I am aware of Stevens-Johnson syndrome. I don't have a fever or any other signs of illness, but I obviously would rather be sleepy than hospitalized or dead. I don't want to risk it, but I also don't want to prematurely rule out a medication I otherwise like at this point for an effect that may just be tied to a higher dosage. I weigh ~115 lb. so maybe 75mg is appropriate for me? I know that in the end nuvigil might not be for me anyway, but I just really don't want to move on so soon. What does everyone else think? I'm very new to this and would really appreciate the advice.

 

I don't want to ignore my numb thumb either...what was that?!



#2 DeathRabbit

DeathRabbit

    Member

  • Members
  • 1,340 posts
  • Gender:Male
  • Location:Rocket City, USA
  • Interests:Music, video games, exercise, hookah, not feeling like crap

Posted 05 March 2013 - 01:32 PM

I really doubt it's Stevens-Johnson because that is uber, uber rare, but I would call the prescribing physician just in case. As was mentioned in another thread, the Vigils seem to act as a partial h3 agonist which can cause hives in those prone to them.



#3 vesper

vesper

    Member

  • Members
  • 7 posts

Posted 05 March 2013 - 01:48 PM

Thanks! I really don't think it is either, but I'm so new to this I don't really know what to expect. I don't really want to call my doctor yet because I assume they will take me off it to be safe, but my hands seem a lot better today so I'd rather just give it a couple days to see if it's dosage sensitivity. I will look for the thread you mentioned. 



#4 Vanessa Elizebeth

Vanessa Elizebeth

    Member

  • Members
  • 11 posts

Posted 17 April 2013 - 05:57 AM

Hi, this is my first post. I was diagnosed with narcolepsy through MSLT less than a week ago (went into REM during all of my naps). I was prescribed nuvigil, 75mg for 4 days to 150 mg for 5 days to 250 mg. I really liked 75 mg. I didn't have any noticeable side effects and finally experienced what it's like to not be sleepy. I went the whole day without even needing to take a nap! On the last day of 75 mg I did however get irresistibly tired (probably really do need to allow myself to take naps), so I was ready to try 150 mg the next day. I started 150 mg yesterday and it was just bizarre. I had pretty bad dry mouth, my teeth were really annoying (like, the feeling of my teeth in my mouth...), and my thumb went numb. It's winter so my hands are pretty dry, but they were especially dry yesterday. When I washed my faced before bed my hands became really inflamed. My knuckles and joints were bright red and the red kind of spread and dissipated down my hand, it felt warm, and became inflamed again when I put on lotion. Waking up this morning, it's gone for the most part? My knuckles are still red, but otherwise everything seems okay. I took 75 mg today because I've read that rashes on nuvigil can be a dose-dependent side effect. I really don't want to stop taking nuvigil at this point - a) now that I know what it's like to not be tired all the time I don't want to go back, b ) ruling out nuvigil gets me closer to adderall, which I am not open to trying right now. 

 

I am aware of Stevens-Johnson syndrome. I don't have a fever or any other signs of illness, but I obviously would rather be sleepy than hospitalized or dead. I don't want to risk it, but I also don't want to prematurely rule out a medication I otherwise like at this point for an effect that may just be tied to a higher dosage. I weigh ~115 lb. so maybe 75mg is appropriate for me? I know that in the end nuvigil might not be for me anyway, but I just really don't want to move on so soon. What does everyone else think? I'm very new to this and would really appreciate the advice.

 

I don't want to ignore my numb thumb either...what was that?!

Stop taking Nuvigil and call your doctor at the first sign of any skin rash,no matter how minor it might be.



#5 MINItron

MINItron

    Member

  • Members
  • 114 posts
  • Gender:Male
  • Location:Washington state
  • Interests:MINI Coopers, Fiber Arts, the Great Outdoors

Posted 17 April 2013 - 11:04 PM

There have been others that have complained of persistent joint pain from Provigil and Nuvigil. I started to get some pain in the joints of my hands when I was taking Provigil, but it stopped getting worse when I switched to Nuvigil and has started to subside. The same histamine reaction that can cause hives in some people could potentially cause joint swelling and pain as well. It is probably something you would want to discuss with your doctor sooner rather than later.  Joint swelling like that can cause lasting damage if left unattended.



#6 Tre

Tre

    Member

  • Members
  • 26 posts
  • Gender:Female
  • Location:South Jersey
  • Interests:Video games, Warmachine/Hordes, Knitting, Board Games, Hiking, Foreign Languages, Biology, Math

Posted 19 April 2013 - 12:17 PM

I had a rash as well.  I had in my armpits but more concerning was the soreness in my throat and mouth.  I had strange discoloration and then peeling of my tongue.  This was on nuvigil.  Tried provigil and when my tongue changed color we stopped.  Yea SJ is rare and the tests aren't conclusive in the early stages but not sure it was worth the risk.



#7 Misseddx

Misseddx

    Member

  • Members
  • 16 posts

Posted 04 May 2013 - 02:24 PM

How long does a nuvigil rash last? Is it suppose to subside within a certain period of time once you stop the medicine? I still have a rash 9 days off of Nuvigil. I've read posts about red bumps continuing, but I am unsure if this was with continued or discontinued nuvigil. My rash is itchy!

I started taking nuvigil on 3/16. After 4-5 wks, I noticed a rash - significantly red raised bumps and somewhat blotchy & it was/is VERY itchy. The rash was/is primarily on my upper arms, shoulders & back. I've had hives before from sulfa Rx & this is different. My prescribing dr saw the rash & advised I discontinue Nuvigil. He prescribed adderall. After 3 days off nuvigil, the rash improved by ~ 20%, so I started adderall. Now 9 days off nuvigil, I am still itchy in same areas & rash is only about 50% gone, tho it is still significant on upper arms (& still very itchy). It has improved tho.

I can't rule out a change in laundry detergent, so will go down that path of changing, tho this would be a new sensitivity for me (age 44). I also am not aware of a significant food change (allergy), but realize that can be a factor. I didn't start any new meds, either OTC or Rx.

Since I can't rule out the cause of the rash from a change in laundry dtg, my sleep dr said I could try nuvigil again later if other N meds weren't effective. It was amazingly effective for me (without bad side effects) and gave me my life back for the ~6 wks I took it. (I know to only try again under his instruction.) Not sure I like adderall, but I'm awake & functioning; so far it's a heck of a lot better than the disabling EDS i have w/o it. I've been on other meds where the benefit was not worth the side effects!